PPI, NSAID use linked to IBS symptoms
Patients with IBS reported more use of proton pump inhibitors and nonsteroidal anti-inflammatory drugs before onset of their symptoms than controls in a recent study.
In a retrospective, observational study, researchers evaluated 287 patients with IBS who had been taking one or more proton pump inhibitors (PPIs), nonsteroidal anti-inflammatory drugs (NSAIDs), selective serotonin reuptake inhibitors (SSRI), diuretics or angiotensin-converting enzyme (ACE) inhibitors within 6 months of the onset of IBS symptoms. They were matched by age and sex with 287 controls.
Patients with IBS reported significantly more PPI and NSAID use than controls (21.2% vs. 5.2% for PPIs; 20.55% vs. 3.8% for NSAIDs), and the two medications were more frequently used in conjunction among those with IBS (7.6% of patients compared with 0%, P<.001). SSRI use was also more common among participants with IBS (10.84% vs. 2.1%). Diuretics and ACE inhibitors, included as control medications, were used similarly between groups.
Patients with IBS were significantly more likely to have comorbidities, including psychiatric comorbidities (40.4% compared with 3.5%; OR=16.6; 95% CI, 7.9-34.8) and GERD or functional dyspepsia (25.2% vs. 9.8%; OR=2.0; 95% CI, 1.1-3.5) than controls. Rheumatoid arthritis also was more common among IBS patients (6.1% vs. 0%).
After adjusting for comorbidities, investigators observed significant associations between IBS and PPI (OR=2.1, 1.1-4.1) and NSAID use (OR=5.2, 2.5-11.0), but not with SSRI (OR=0.9, 0.3-2.7). The associations with PPIs and NSAIDs remained significant after excluding patients with psychiatric comorbidities (OR=3.0, 1.3-7.0 for PPIs; OR=4.1, 1.7-9.6 for NSAIDs) and those with RA or arthritis (OR=3.1, 1.5-6.2 for PPIs; OR=5.7, 2.65-12.2 for NSAIDs) from analysis (95% CI for all).
“Prescribing PPIs for upper GI complaints or NSAIDs for pain relief may potentially trigger mechanisms resulting in symptom generation representative for IBS,” the researchers wrote. “Further research should include prospective evaluation of PPI users and NSAID users monitoring the development of IBS symptoms in relation to drug exposure to ascertain whether this increased exposure to PPIs and NSAIDs should be considered as legitimate etiological factors in IBS.”